Skip to content

    Allergies Health Center

    Font Size
    A
    A
    A

    Is It a Drug Allergy or a Side Effect?

    When you start a new medication, you might feel queasy, run a fever, or get a rash. Are you allergic to the medicine, or are these just normal side effects?

    It's an important question to get answered, because drug allergies can be serious. But only a handful of bad reactions to medicine are due to an allergy.

    Recommended Related to Allergies

    Managing Allergies at School

    Does your child miss school due to allergies? If so, you're not alone. Seasonal allergies are believed to affect as many as 40% of U.S. children. On any given day, about 10,000 of those children miss school because of their allergies. That's a total of more than 2 million lost school days every year. Even if your child doesn't miss school, allergies can get in the way of a productive school day, so managing allergies at school is an important part of caring for your child's health.

    Read the Managing Allergies at School article > >

    Tell your doctor right away if you notice any of these warning signs.

    Drug Allergy Symptoms

    An allergy means your body sees the medicine as harmful. It rejects the drug with an allergic reaction. This may be mild or strong. It can happen a few hours after you take the drug or not until 2 weeks later.

    Mild allergy symptoms are:

    Severe allergy warning signs can include:

    • Swollen face
    • Throat tightness
    • Trouble breathing
    • Light-headed
    • Blisters
    • Reddened skin
    • Whole-body shock with life-threatening low blood pressure

    Is It a Side Effect?

    These can seem like an allergic reaction, but it’s just your body feeling sensitive to a new medication. It shouldn’t be dangerous, although you may feel sick for a while. 

    If you take several drugs for different reasons, you may be more likely to have side effects.

    You might or might not have problems with a new drug, but the most common ones include:

    Ask your doctor or pharmacist what to expect from the new treatment. You can also find side effects listed on the printout that comes with it and inside the package.

    What to Do

    Call your doctor if you have any symptoms of a drug allergy. She'll probably tell you to come in for an exam or tests to see if you're allergic to the medicine.

    If you are, your doctor will tell you to stop taking it right away. She may give you something to help your body fight the allergy so you feel better.

    Let her know if side effects are making you ill. You may be able to take a lower dose of the drug. Or she can prescribe something to ease your trouble, like antacid to calm an upset stomach. She might switch you to a different drug.

    Today on WebMD

    man blowing nose
    Make these tweaks to your diet, home, and lifestyle.
    Allergy capsule
    Breathe easier with these products.
     
    cat on couch
    Live in harmony with your cat or dog.
    Woman sneezing with tissue in meadow
    Which ones affect you?
     

    blowing nose
    Article
    woman with sore throat
    Article
     
    lone star tick
    Slideshow
    Woman blowing nose
    Slideshow
     

    Send yourself a link to download the app.

    Loading ...

    Please wait...

    This feature is temporarily unavailable. Please try again later.

    Thanks!

    Now check your email account on your mobile phone to download your new app.

    cat lying on shelf
    Article
    Allergy prick test
    VIDEO
     
    Man sneezing into tissue
    Assessment
    Woman holding feather duster up to face, twitching
    Quiz